expert advice MORE
Q: My four-year-old stutters. Should I be concerned?
A: You need not be alarmed at this time. Most children who begin stuttering before five years of age will outgrow it. Your daughter is still discovering how to compose sentences of varying length and complexity and how to coordinate her muscles of speech.
Stuttering is a stage in speech development characterized by disruptions in flow. Typically, it first appears in children between the ages of two and five, when a child is learning how to talk. The precise cause of stuttering is not known. Boys are more likely to stutter than girls . The incidence of stuttering declines when children start elementary school. At this time, children refine their communication skills and become more fluent.
While there is no cure, there are several ways to reduce episodes of stuttering. A relaxed home environment is crucial because stress may worsen stuttering. Try to make talking fun and minimize distractions like television, radio, or the computer. It's helpful to talk slowly and clearly to your child. This way, she will develop fluency by imitating your speech. Listen closely to your daughter and avoid criticizing or correcting her speech because anxiety only aggravates the problem. Give her an equal chance to speak ("take turns") when everyone is chatting at mealtimes, for example. Finally, feel free to talk openly about her stuttering if she brings it up. While her stuttering should subside as her speech and language skills develop, these steps will further guide her in the right direction.
You and her father should not blame yourselves. You did not cause your daughter's stuttering, but you can play a big role in dealing with it. If her stuttering seems excessive, talk with her doctor, who can refer you to a speech and language pathologist, if necessary.
More on: Expert Advice
Henry Bernstein, M.D., is currently the associate chief of the Division of General Pediatrics and director of Primary Care at Children's Hospital, Boston. He also has an academic appointment at Harvard Medical School.